MAUDE Adverse Event Report: ETHICON INC. ETHIBOND EXCEL SUTURE 30"(75CM) 5 GRN; SUTURE, NONABSORBABLE, SYNTHETIC

ETHICON INC. ETHIBOND EXCEL SUTURE 30"(75CM) 5 GRN; SUTURE, NONABSORBABLE, SYNTHETIC
Catalog Number MB47G
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Was the needle tip or any needle piece found? in the patient? or anywhere near the patient? / or field? confirm the needle or needle piece was not retained in patient? if yes, what tissue structure is the needle piece located? are there any plans to remove the needle? if yes, please indicate date.Any patient consequence or adverse patient outcome / ae report- intra-op or post-op as a result of the event? has there been any medical or surgical intervention performed or planned? is the actual sample being returned for evaluation? patient's current condition? attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.
 
Event or Problem Description
It was reported that the patient underwent a petellar tendon reconstruction procedure and suture was used.During the procedure, the needle tip broke off.It is unknown where the needle broke on the second device.X-rays were taken to see if the tip could be located.There was no sign of the needle inside of the patient.A like device was used to complete the procedure with no patient consequences reported.
 
Additional Manufacturer Narrative
Pc-(b)(4).The device history records were reviewed and the manufacturing criteria was met prior to the release of this lot.The actual device was returned for evaluation.A fracture was observed at the suture attachment and near the tip of the sample.The sample was received in three pieces, only one of the mating fracture surfaces was examined for each break.A microscope was used to examine the fracture surfaces and surrounding area of the needles.The fracture surfaces were examined in multiple locations in order to determine the fracture mode.The evaluation revealed the fractures were composed of microvoid coalescence, which is evidence of a ductile overload failure.Mechanical damage observed coincidental to the fractures provides additional evidence that the failures were induced by mechanical deformation leading to ductile overload.These were ductile fractures.The evidence of this examination indicates that the breakage occurred at the attachment and tip area of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.In order to avoid this kind of damage grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the attachment end to the point.An unopened sample was returned for analysis.During the visual inspection of the sample, no defects were found on the package.The sample was opened and the swage and attachment area were as expected; also, the tip and body of the needles were examined under magnification and no defects or needle breakage were observed.The sutures were dispensed without problems and examined along of the strands and no defects or damage were observed.The samples were tested by resistance test to needle and the needles meet the requirements.Per the condition of the representative sample, no needle breakage were found on the sample.

Brand Name
ETHIBOND EXCEL SUTURE 30"(75CM) 5 GRN
Common Device Name
SUTURE, NONABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key7320963
Report Number2210968-2018-71335
Device Sequence Number13490742
Product Code GAT
UDI-Device Identifier10705031046283
UDI-Public10705031046283
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K946173
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/20/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2022
Device Catalogue NumberMB47G
Device Lot NumberLMH727
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/09/2018
Initial Date Received by Manufacturer 02/20/2018
Supplement Date Received by Manufacturer03/09/2018
Initial Report FDA Received Date03/07/2018
Supplement Report FDA Received Date04/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1